Utah, 2016Winter Weather in Utah, November 16 to 17, 2016
November 16 to 17, 2016 · NWS GJT · 3 events in 3 counties and zones
A strong cold front and associated upper level trough brought significant snowfall amounts to most mountain areas in eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front and associated upper level trough brought significant snowfall amounts to most mountain areas in eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 16, 5:21 PM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Nov 16, 5:21 PM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
521 PM MST Wed Nov 16 2016
.SHORT TERM...(Tonight through Thursday night)
Issued at 331 PM MST Wed Nov 16 2016
Unseasonable warmth this Wednesday afternoon will come to an end
on Thursday as a strong cold front moves through the region
during the day on Thursday. Watches have been upgraded to Warnings
and Advisories this afternoon as confidence has increased in storm
total snowfall amounts on Thursday. Ahead of this frontal passage,
expect wind gusts to around 25 mph in the lower elevations, with
gusts as high as 40 mph in the higher elevations. A few echos are
showing up on radar this afternoon, however no stations have
reported precipitation this afternoon. A few sprinkles or
flurries are possible in the highest terrain before the front
arrives Thursday.
As deeper moisture moves into the region Thursday, precipitation
will begin to fall over the higher terrain after midnight. The
cold front will be located near the Utah/Colorado border by
sunrise. Maximum temperatures on Thursday will be reached early in
the day, falling throughout the afternoon after the cold front
passes. Models currently mostly in agreement on the cold front
reaching the Continental Divide by around 2pm. 700mb temperatures
behind the front will bottom out between -10 and -12 degrees C,
sufficient for snow to fall even down to valley floors by later in
the day Thursday with snow levels under 4000 feet. Valley floor
surface temperatures may be too warm for any snow to accumulate
however. Precipitation totals will be greater across the central
and northern mountainous regions, with lower amounts in the San
Juan mountains. Given the fact that this is the first significant
snowfall event for the region this season, warnings and advisories
have been issued based off of Impact-Based early season criteria.
.LONG TERM...(Friday through Wednesday)
Issued at 331 PM MST Wed Nov 16 2016
As the storm system exits the region to the east, northwest flow
will gradually weaken on Friday bringing an end to upslope
precipitation in the northern mountains by noon. Cold temperatures
are expected overnight Friday into Saturday as skies clear and
winds diminish with fresh snowfall over much of the higher
terrain. 500mb heights will slowly rise on Saturday as a ridge of
high pressure builds in from the Southwest. Expect high
temperatures near normal values on Saturday with mostly sunny
skies. Temperatures will continue to warm with dry weather on
Sunday as flow turns southwesterly ahead of the next storm system.
Clouds associated with the next system should arrive into the
Four Corners region late Sunday into Monday with precipitation
arriving as early as Monday morning. Some differences in modeL
timing between the GFS and ECMWF exist at this time, however much
of the region will likely see another round of snow on Monday and
Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 446 PM MST Wed Nov 16 2016
An approaching Pacific storm will bring increasing cloud cover and
winds this evening ahead of a cold front set to move through
eastern Utah early Thursday morning and western Colorado by late
Thursday morning into the afternoon hours. Showers will develop
over the eastern Uinta mountains this evening with coverage
increasing after 06z/Thursday. Showers will pick up across most
mountain areas after 10z/Thursday with snow in the mountains and
rain in the valleys. Rain will mix in with and/or change over to
snow by late morning into the early afternoon with the cold front
passage. Mountains will be obscured in snow with reduced
cigs/vsbys. ILS breakpoints will be reached at many TAF sites
mostly with the frontal passage when the best chance of
precipitation will occur and ceilings will be lowest.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 AM Thursday to midnight MST
Thursday night for COZ003-014-017>019.
Winter Storm Warning from 5 AM Thursday to midnight MST Thursday
night for COZ001-002-004-009-010-012-013.
Winter Weather Advisory from 8 AM Thursday to midnight MST
Thursday night for COZ005.
UT...Winter Weather Advisory from 5 AM Thursday to midnight MST
Thursday night for UTZ025.
Winter Weather Advisory from midnight tonight to 6 PM MST
Thursday for UTZ023.
Winter Weather Advisory from 5 AM to 6 PM MST Thursday for
UTZ028.
&&
SHORT TERM...JAM/MAC
LONG TERM...JAM/MAC
AVIATION...MDAHazardous weather outlook, Nov 16, 4:52 AM MST, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
452 AM MST WED NOV 16 2016
COZ001>014-017>023-UTZ022>025-027>029-171200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
452 AM MST WED NOV 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW AND BLOWING SNOW WILL DEVELOP OVER THE EASTERN UINTA
MOUNTAINS THIS EVENING BECOMING WIDESPREAD LATER TONIGHT. STRONG
AND GUSTY SOUTHWEST WINDS WILL SHIFT TO THE NORTHWEST WITH THE
PASSAGE OF COLD FRONT RESULTING IN AREAS OF BLOWING SNOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY AND FRIDAY...ACCUMULATING MOUNTAIN SNOW AND MUCH COLDER
TEMPERATURES ARE IN STORE FOR THE LATTER PART OF THE WEEK. A
STRONG PACIFIC STORM SYSTEM IS FORECAST TO SWEEP EASTWARD ACROSS
EASTERN UTAH AND WESTERN COLORADO THURSDAY WITH ITS IMPACTS
LINGERING THROUGH FRIDAY. MOUNTAIN AREAS...ESPECIALLY NORTH...CAN
EXPECT ACCUMULATING SNOW AND SOME BLOWING SNOW. HIGHS ON THURSDAY
ARE FORECAST TO BE 15 TO 20 DEGREES COOLER THAN WEDNESDAYS HIGHS
AND SHOULD BE EVEN CHILLIER ON FRIDAY. MEANWHILE...OVERNIGHT LOWS
FRIDAY MORNING ARE EXPECTED TO BE IN THE TEENS AND 20S IN THE
LOWER ELEVATIONS WITH SOME SINGLE DIGITS IN THE MOUNTAINS.
MONDAY AND TUESDAY...THE NEXT CHANCE FOR SNOW ARRIVES MONDAY AND
COULD LINGER INTO TUESDAY AS THE NEXT PACIFIC STORM SYSTEM IMPACTS
THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Eastern Uinta Mountains
- When
- November 16, 9:00 PM MST to November 17, 10:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 6 inches were measured across the area.
Winter Weather, La Sal & Abajo Mountains
- When
- November 17, 5:00 AM MST to 1:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 7 to 12 inches were measured across the area.
Winter Weather, Tavaputs Plateau
- When
- November 17, 6:00 AM MST to 3:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Around 5 inches was measured in the zone.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Kentucky, November 16, 20161 death · 20 injured · 1 event
- Coastal Flood in Maine, November 16, 2016$20,000 · 2 events
- High Wind and Strong Wind in California, November 16, 2016$16,000 · 63 kt wind · 2 events
- High Wind and Strong Wind in Nevada, November 16, 2016$15,000 · 53 kt wind · 3 events
- Coastal Flood in New Hampshire, November 16, 2016$15,000 · 1 event
- High Wind in California, November 16, 201679 kt wind · 9 events
- Winter Storm and Winter Weather in Wyoming, November 16 to 17, 20169 events
- Winter Storm in Montana, November 16 to 18, 20164 events
- High Wind and Strong Wind in Utah, November 16 to 17, 2016$5,000 · 53 kt wind · 3 events
- Winter Storm in Montana, November 16, 20162 events
- Winter Storm in Wyoming, November 16 to 17, 20162 events
- Frost and Freeze in California, November 16 to 17, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680294, 680292, 680293.